Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 130, NWS St. Louis, MO

June 9, 2005Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 9, 2005, 6:07 PM CDT for Saint Louis County, City of Saint Louis, Missouri. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 6:07 PM CDT (23:07 UTC)
Expired
Jun 9, 2005, 7:00 PM CDT
In force
53 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 36 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:35 PM CDTTSTM WND DMGSt. Louis, MO6 TO 8 INCH DIAMETER BRANCHES BLOWN DOWN IN THE SOUTHWEST PORTION OF THE CITY
Jun 9, 6:35 PM CDTHAIL 0.75St. Louis, MO
Jun 9, 6:50 PM CDTTSTM WND DMGSt. Louis, MONUMEROUS TREES BLOWN DOWN ALONG MCCAUSLAND...DALE ...MANCHESTER AND JAMIESON AVENUES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 092307
SVRLSX
MOC189-510-100000-
/O.NEW.KLSX.SV.W.0130.050609T2307Z-050610T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI

* UNTIL 700 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  UNIVERSITY CITY...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREENDALE
  OVERLAND
  ST. JOHN
  BEVERLY HILLS
  HILLSDALE
  UPLANDS PARK
  BEL-RIDGE
  COOL VALLEY
  NORMANDY
  WOODSON TERRACE
  ST. LOUIS CITY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3857 9031 3863 9032 3864 9040 3880 9037
      3877 9020 3875 9020 3877 9017 3873 9020
      3860 9019 3854 9026

$$

BRITT
1 follow-up statement
000 
WWUS53 KLSX 092340
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 PM CDT THU JUN 9 2005

MOC189-510-100000-
/O.CON.KLSX.SV.W.0130.000000T0000Z-050610T0000Z/
ST. LOUIS CITY MO-ST. LOUIS MO-
637 PM CDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR
EASTERN ST. LOUIS AND ST. LOUIS CITY COUNTIES...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
EXTENDED FROM FENTON TO WESTERN PORTIONS OF THE CITY OF ST LOUIS TO 
FERGUSON...MOVING NORTHEAST AT 15 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
ST. LOUIS...HILLSDALE...UPLANDS PARK...NORTHWOODS...BEVERLY HILLS AND
JENNINGS.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS
AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS

LAT...LON 3843 9033 3847 9040 3851 9054 3887 9033
      3881 9015 3875 9020 3877 9017 3873 9020
      3860 9019 3854 9026

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:16 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 9, 2:16 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
216 PM CDT THU JUN 9 2005

.DISCUSSION...CONTINUE TO HAVE MAJOR ISSUES WITH GFS MODEL...WITH
EXTREME CONVECTIVE FEEDBACK PROBLEMS. SO FOR THE MOST PART WILL GO
WITH NAM FOR THE SHORT TERM.

CWA IS STUCK BETWEEN TWO WARM FRONTAL BOUNDARIES...ONE THAT HAS JUST
MOVED OUT OF THE CWA...CURRENTLY ALONG THE MO/IOWA BORDER AND
ANOTHER FRONTAL BOUNDARY OVER NORTHERN ARKANSAS. THE SOUTHERN
BOUNDARY IS THE ONE THAT COULD CAUSE PROBLEMS FOR OUR CWA IN THE
SHORT TERM. ATMOSPHERE HAS RECOVERED OVER CWA SINCE LAST NIGHT/S
ACTIVITY...WITH CAPES BETWEEN 2000 AND 3500 OVER MOST OF AREA AND
LI/S BETWEEN MINUS 6 AND MINUS 8. ONLY FLY IN OINTMENT TO KEEP
THINGS FROM FIRING IS THE CAP AND WEAKER THAN THOUGHT WAA TODAY.
TEMPS HAVE ONLY RISEN INTO THE LOWER TO MIDDLE 80S THIS AFTERNOON.
SO WILL JUST KEEP LOW CHANCE POPS FOR SOUTHERN HALF OF CWA AND
SLIGHT CHANCE POPS IN THE NORTH FOR TONIGHT.

ON FRIDAY...WE WILL REMAIN IN WARM SECTOR...SO LOW CHANCE POPS STILL
BEST BET. HOWEVER...SHOULD HAVE BETTER CHANCES OF PCPN FRIDAY NIGHT
AS NEXT IN SERIES OF FRONTAL BOUNDARIES APPROACHES THE AREA AND
STALLS OUT OVERHEAD. THEN SOME CONFUSION ON HOW MODELS HANDLE THE
LANDFALL OF TROPICAL STORM ARLENE. REMNANT LOW AND MOISTURE FROM
ARLENE TO AFFECT EASTERN SECTIONS OF MO BY SATURDAY AND SATURDAY
NIGHT...WHICH WILL HOLD UP FRONTAL BOUNDARY EVEN MORE. SO CHANCES OF
PCPN TO LINGER THROUGH OUT THE WEEKEND AND INTO EARLY NEXT WEEK.

FOR REMAINDER OF THE EXTENDED PERIOD...WILL KEEP A DRY FORECAST FOR
TUESDAY NIGHT THROUGH THURSDAY AS SFC RIDGE BUILDS IN OVER THE
REGION.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
IL...NONE.
&&

BYRD
Hazardous weather outlook, Jun 9, 3:30 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT THU JUN 9 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
330 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT.  WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...SOME
MAY PRODUCE WIND GUSTS IN EXCESS OF 40 MPH...SMALL HAIL...AND
FREQUENT DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ACROSS THE AREA THROUGH THE
WEEKEND INTO EARLY NEXT WEEK AS SEVERAL UPPER LEVEL DISTURBANCES
MOVE THROUGH THE REGION.  THESE DISTURBANCES WILL ACT UPON VERY
WARM AND UNSTABLE AIR ENTRENCHED OVER THE MID MISSISSIPPI VALLEY TO
PRODUCE STRONG THUNDERSTORMS.  SOME OF THESE THUNDERSTORMS COULD BE
SEVERE...PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

In the hours before

Local storm report, Jun 9, 5:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             CREVE COEUR             38.66N 90.44W
06/09/2005  0.88 INCH        ST. LOUIS          MO   AMATEUR RADIO

0540 PM     HAIL             CREVE COEUR             38.66N 90.44W
06/09/2005  1.00 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0545 PM     HAIL             MARYLAND HEIGHTS        38.72N 90.48W
06/09/2005  1.00 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0550 PM     HAIL             MARYLAND HEIGHTS        38.72N 90.48W
06/09/2005  1.25 INCH        ST. LOUIS          MO   TRAINED SPOTTER

&&

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:29 PM CDTSevere Thunderstorm WarningLSXSaint Louis46 min
Jun 9, 6:17 PM CDTSevere Thunderstorm WarningLSXJefferson43 min
Jun 9, 6:29 PM CDTFlash Flood WarningLSXJefferson, Saint Louis, City of Saint Louis4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.